Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2016, 1:21 AM CDT for Taylor County, Iowa. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 1:21 AM CDT (06:21 UTC)
- Expired
- Jul 18, 2016, 2:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:22 AM CDT | HAIL 1.75 | Bedford, IA | . |
| Jul 18, 1:45 AM CDT | TSTM WND DMG | 5 S Conway, IA | ROOF OFF OF BUILDING WITH AN ESTIMATED $150,000 IN DAMAGE. TIME DETERMINED FROM EM ESTIMATE AND VELOCITY RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1666 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
399 WUUS53 KDMX 180621 SVRDMX IAC173-180700- /O.NEW.KDMX.SV.W.0099.160718T0621Z-160718T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 121 AM CDT MON JUL 18 2016 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN TAYLOR COUNTY IN SOUTHWESTERN IOWA... * UNTIL 200 AM CDT * AT 120 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEDFORD... MOVING EAST AT 20 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... BEDFORD...ATHELSTAN...BLOCKTON...LAKE OF THREE FIRES STATE PARK AND BEDFORD MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4057 9473 4071 9475 4076 9447 4057 9447 TIME...MOT...LOC 0620Z 263DEG 16KT 4064 9468 HAIL...1.00IN WIND...<50MPH $$ COGIL
2 follow-up statements
968 WWUS53 KDMX 180634 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 134 AM CDT MON JUL 18 2016 IAC173-180700- /O.CON.KDMX.SV.W.0099.000000T0000Z-160718T0700Z/ TAYLOR IA- 134 AM CDT MON JUL 18 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN TAYLOR COUNTY... AT 134 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ATHELSTAN...OR 7 MILES EAST OF BEDFORD...MOVING EAST AT 20 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... BLOCKTON AND LAKE OF THREE FIRES STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4060 9466 4072 9470 4076 9447 4057 9447 TIME...MOT...LOC 0634Z 259DEG 17KT 4064 9459 HAIL...1.25IN WIND...<50MPH $$ COGIL
052
WWUS53 KDMX 180657
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
157 AM CDT MON JUL 18 2016
IAC173-180706-
/O.EXP.KDMX.SV.W.0099.000000T0000Z-160718T0700Z/
TAYLOR IA-
157 AM CDT MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TAYLOR COUNTY
WILL EXPIRE AT 200 AM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...ANOTHER SEVERE THUNDERSTORM WARNING STILL REMAINS IN
EFFECT FOR PORTIONS OF TAYLOR COUNTY UNTIL 215 AM.
LAT...LON 4060 9466 4072 9470 4076 9447 4057 9447
TIME...MOT...LOC 0656Z 263DEG 16KT 4065 9446
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:55 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 17, 11:55 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1155 PM CDT Sun Jul 17 2016 ...Updated for 18/06Z Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 356 PM CDT Sun Jul 17 2016 Very difficult forecast tonight as the convection from earlier today has modified the airmass over Iowa. However with the clearing taking place and the cold front still off to the West we should continue to destabilize through late afternoon into the evening hours. Northern Iowa appears to be considerably more stable than the Southeast half of the state however it appears that further convection will wait for a shortwave over the central plains to move East as the cold front inches across the forecast area. The result will be a redevelopment of storms from early to mid evening into the overnight hours. Radar is showing storms festering over Eastern Nebraska and the HRRR model depicts this remarkably well. I based much of the timing off the HRRR and trying to time the shortwave coming in. The potential for damaging wind and heavy rain will again exist with the storms. .LONG TERM.../Monday through Sunday/ Issued at 356 PM CDT Sun Jul 17 2016 Storms should clear the Southern/Southeast portion of the forecast area by early morning and clouds should clear some but low level moisture will not be scoured completely out by the frontal passage and we should see a fair amount of cloud cover through the day. Monday night and Tuesday we will see a return of strong warm advection and deeper moisture returning along with a decent shortwave pushing across Iowa...especially from 09Z Tuesday through about 18Z Tuesday. This will bring another round of strong to severe storms and heavy rainfall to the area. Lingering storm chances occur into Wednesday as we remain on the East side of the building ridge axis and some weaker shortwaves top this ridge. For later Wednesday through at least Friday, temperatures will be quite hot and with dewpoints in the mid 70s it will be very muggy with oppressive heat in place Thursday. Some relief looks likely over the weekend as a strong shortwave flattens the ridge in place bringing temps back down...along with a chance for storms. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1155 PM CDT Sun Jul 17 2016 Scattered to areas of SHRA/TSRA expected to impact the southern third of Iowa overnight. Mainly VFR conditions are expected...but conditions may briefly go MVFR within the TSRA. KOTM is most likely to see the activity...followed by KDSM. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...FAB LONG TERM...FAB AVIATION...Zogg
Hazardous weather outlook, Jul 17, 3:55 PM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 355 PM CDT SUN JUL 17 2016 IAZ007-017-182100- WORTH-CERRO GORDO- 355 PM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A RIVER FLOOD WARNING IS IN EFFECT FOR THE WINNEBAGO RIVER AT MASON CITY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY. IAZ070>075-081>086-092>097-182100- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 355 PM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP ACROSS THE OUTLOOK AREA DURING THE EVENING AND PERSIST INTO THE OVERNIGHT. A FEW STORMS WILL BE SEVERE WITH DAMAGING WIND THE MAIN THREAT. HEAVY RAIN AND SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND AGAIN LATE MONDAY NIGHT AND TUESDAY. IAZ004>006-015-016-023>028-033>039-044>050-057>062-182100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL- TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK- 355 PM CDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL RE-DEVELOP OVER LOCATIONS SOUTH OF INTERSTATE 80 THIS EVENING INTO THE OVERNIGHT HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WIND THE MAIN THREAT. SMALL HAIL AND HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED LATE MONDAY NIGHT AND TUESDAY. A FEW STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. HEAVY RAIN IS ALSO ANTICIPATED WITH THESE STORMS. HOT AND HUMID WEATHER WILL IMPACT THE STATE FROM WEDNESDAY THROUGH FRIDAY WITH THE HOTTEST DAY LIKELY TO BE ON THURSDAY. HEAT INDEX VALUES OVER 100 DEGREES ARE EXPECTED LATE THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR AND MAY BE NEEDED LATE MONDAY NIGHT AND TUESDAY. FAB
In the hours before
Special weather statement, Jul 17, 7:34 PM CDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 734 PM CDT SUN JUL 17 2016 IAZ044-045-180145- CRAWFORD-CARROLL- INCLUDING THE CITIES OF...DENISON...CARROLL 734 PM CDT SUN JUL 17 2016 ...BRIEF FUNNEL CLOUDS POSSIBLE THIS EVENING... A FEW THUNDERSTORMS ARE DEVELOPING OVER PORTIONS OF CRAWFORD AND CARROLL COUNTIES THIS EVENING. CONDITIONS ARE FAVORABLE FOR BRIEF FUNNEL CLOUDS AS THE STORMS DEVELOP...BUT THESE ARE UNLIKELY TO TOUCH DOWN OR PRODUCE DAMAGE. ONE OR TWO STRONGER STORMS MAY ALSO PRODUCE SMALL HAIL AND GUSTY WINDS. LEE
Local storm report, Jul 17, 8:37 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
837 PM CDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 3 E DENISON 42.02N 95.29W
07/17/2016 E0.88 INCH CRAWFORD IA TRAINED SPOTTER
.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Jul 18, 12:15 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 AM CDT MON JUL 18 2016
IAZ081-082-092-093-180600-
TAYLOR IA-UNION IA-RINGGOLD IA-ADAMS IA-
1215 AM CDT MON JUL 18 2016
...STRONG THUNDERSTORMS IN SOUTHWEST IOWA...
AT 1214 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF VILLISCA...OR 12 MILES NORTHWEST OF BEDFORD...
MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...NEW MARKET...CLEARFIELD...PRESCOTT...
GRAVITY...NODAWAY...SHARPSBURG...KENT...CONWAY...LAKE ICARIA STATE
PARK...CORNING MUNICIPAL AIRPORT AND LAKE OF THREE FIRES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4073 9491 4073 9493 4097 9493 4115 9460
4086 9428 4063 9491
TIME...MOT...LOC 0514Z 239DEG 31KT 4082 9484
ZOGGThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:15 AM CDT | Special Weather Statement | DMX | Adams, Taylor | 45 min |
| Jul 18, 12:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 26 min |
| Jul 18, 1:37 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| Jul 18, 1:39 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 21 more | 7 hr |
| Jul 18, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 29 min |
| Jul 18, 3:53 AM CDT | Flash Flood Warning | DMX | Adams, Cass, Ringgold, Taylor, Union | 6 hr |
| Jul 18, 4:12 AM CDT | Special Weather Statement | DMX | Tama | 63 min |
| Jul 18, 4:33 AM CDT | Special Weather Statement | DMX | Polk | 57 min |
| Jul 18, 3:43 PM CDT | Excessive Heat Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 36 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.